Ohio, 2014

Flash Flooding in Ohio, August 11, 2014

August 11, 2014 · NWS ILN · 2 events in 1 county or zone

A potent upper level through combined with a very moist air mass to produce showers and thunderstorms. These showers and thunderstorms were capable of producing very heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A potent upper level through combined with a very moist air mass to produce showers and thunderstorms. These showers and thunderstorms were capable of producing very heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 3:10 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 3:10 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT MON AUG 11 2014

.SYNOPSIS...
A POTENT UPPER LEVEL TROUGH WILL COMBINE WITH A VERY MOIST AIRMASS
TO PRODUCE SHOWERS AND THUNDERSTORMS TONIGHT. ADDITIONAL UPPER
LEVEL ENERGY WILL SWING ACROSS THE REGION TUESDAY KEEPING THE
CHANCE OF PRECIPITATION IN THE FORECAST. THE SYSTEM WILL MOVE EAST
ON WEDNESDAY...USHERING IN A DRY PATTERN LATER THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LOW PRESSURE IS CENTERED OVER WEST CENTRAL OHIO. COOLER AIR ALOFT
ASSOCIATED WITH A DIGGING UPPER TROUGH IS COUPLING WITH DAYTIME
HEATING TO PRODUCE CAPES ABOVE 2000 J/KG. NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN THIS UNSTABLE REGIME...ENHANCED
BY INCREASING WIND FIELDS AT THE SURFACE AND ALOFT INTO PERSISTENT
CELLS AND LINES. THEREFORE...HAVE CONTINUED CATEGORICAL POPS INTO
TONIGHT. CONVECTION WILL MOVE EAST AND DIMINISH LATER TONIGHT WHEN
THE REGION EXPERIENCES A SHARP REDUCTION OF FORCING AND
INSTABILITY AS THE LOW LIFTS NORTHEAST AND DAYTIME HEATING WANES.

DUE TO A VERY MOIST AIRMASS CONTAINING 140 PERCENT OF NORMAL
PRECIPITABLE WATER AND RATHER SLOW MOVING AND TRAINING CELLS
PRODUCING HEAVY DOWNPOURS...LOCALIZED FLOODING ISSUES MAY ARISE
TONIGHT AT LOCATIONS THAT EXPERIENCE REPETITIVE THUNDERSTORMS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
TUESDAY WILL FEATURE THE ARRIVAL OF A SECONDARY SURFACE TROUGH
BENEATH THE CONTINUED PRESENCE OF AN UPPER TROUGH AND COOLER AIR
ALOFT. A BRIEF LULL IN CONVECTION TUESDAY MORNING WILL BE FOLLOWED
BY A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS BY TUESDAY
AFTERNOON AS INSTABILITY RETURNS...AIDED BY SURFACE CONVERGENCE
IN A PERSISTENTLY HUMID AIRMASS. MODERATELY STRONG WINDS FIELDS
AND INSTABILITY MAY ALLOW A FEW THUNDERSTORMS TO APPROACH SEVERE LIMITS.
HIGHS IN THE 70S ARE EXPECTED IN AN ENVIRONMENT OF COLD ADVECTION
AND LIMITED SUNSHINE.

FOR WEDNESDAY...DRIER WEATHER WILL BE FILTERING IN ON A NORTHERLY
LOW LEVEL FLOW AHEAD OF HIGH PRESSURE TO THE WEST. SOME MODEL
UNCERTAINTY EXISTS WITH RESPECT TO THE EFFECTS OF AN UPPER
DISTURBANCE OVER NORTHEAST OHIO. DECIDED TO KEEP FORECAST DRY FOR
NOW AND LATER SHIFTS MAY NEED TO ADD A CHANCE OF SHOWERS IF MODELS
SHOW A TREND TOWARD THE SOUTHWEST WITH THIS FEATURE. TEMPERATURES
ON WEDNESDAY WILL STAY BELOW NORMAL...WITH HIGHS FORECAST TO BE IN
THE MID 70S TO ABOUT 80.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
NORTHWEST FLOW ALOFT AT THE BEGINNING OF THE PERIOD WILL FLATTEN AND
BECOME MORE ZONAL OVER THE WEEKEND. 12Z MODELS ARE IN REASONABLE
AGREEMENT THAT A SHORT WAVE WILL PUSH INTO THE REGION ON MONDAY. AT
THE SURFACE HIGH PRESSURE WILL DOMINATE LATE IN THE WEEK BEFORE
SLIDING OFF TO THE SOUTHEAST DURING THE WEEKEND. CANNOT COMPLETELY
RULE OUT SOME STORMS ACROSS THE NORTHERN COUNTIES OVER THE WEEKEND
ON THE SOUTHERN FRINGE OF A MORE ACTIVE CONVECTIVE CORRIDOR ACROSS
THE GREAT LAKES. BUT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED ON MONDAY. TEMPERATURES EARLY IN THE PERIOD WILL BE BELOW
NORMAL BUT THEN WARM TO ABOVE NORMAL EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED IN A
MOIST ATMOSPHERE AHEAD OF A COLD FRONT AND STRENGTHENING UPPER
DISTURBANCE. WITH A HIT OR MISS NATURE AND LACK OF THUNDER...ONLY
USED A VCSH AT THE TAF SITES THROUGH THE MID AFTERNOON HOURS. A
MORE FOCUSED AREA OF SHOWERS AND STORMS WILL MOVE EAST ACROSS THE
AREA DURING THE LATE AFTERNOON AND EARLY EVENING...AND TRIED TO
TIME THIS THROUGH WITH TEMPO GROUPS. IFR CONDITIONS ARE POSSIBLE
IN THE STRONGER CORES...BUT ANY SUCH ACTIVITY WILL HAVE TO BE HANDLED
WITH AMENDMENTS AS ITS COVERAGE BECOMES BETTER DEFINED. LOCALLY
HEAVY RAIN IS POSSIBLE EVEN WITH A LACK OF LIGHTNING. THE BACK
EDGE OF PRECIPITATION POTENTIAL MAY BE FAIRLY WELL DEFINED MOVING
WEST TO EAST THIS EVENING...BUT HANDLED TIMING AND COVERAGE
UNCERTAINTY WITH A PERIOD OF VCSH. WINDS WILL VEER FROM SOUTHERLY
TO SOUTHWESTERLY OR WESTERLY WITH THE SURFACE TROUGH PASSAGE THIS
EVENING.

OVERNIGHT...THERE ARE STRONG INDICATIONS IN FORECAST GUIDANCE OF
IFR CEILINGS DEVELOPING. THE DURATION IS UNCERTAIN...SO HAVE
HANDLED WITH A TEMPO GROUP DURING THE MOST VULNERABLE PREDAWN
HOURS FOR NOW. VSBY OVERNIGHT WILL LIKELY BE IN THE MVFR CATEGORY
AT TIMES...IF NOT LOCALLY IFR. QUESTIONS REMAIN HOW LONG REDUCED
CIGS/VSBY WILL LINGER INTO TUESDAY MORNING. AT THE SAME TIME...A
SECONDARY TROUGH WILL BRING POSSIBLE SHOWERS THROUGH THE
MORNING...WHICH ARE HANDLED WITH A VCSH.

OUTLOOK...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
TUESDAY AFTERNOON.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO/SITES
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...SNYDER
Hazardous weather outlook, Aug 11, 3:40 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT MON AUG 11 2014

KYZ097>100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-122045-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
440 PM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT. THE ATMOSPHERE
CONTAINS AMPLE MOISTURE...SO ANY STORM COULD BE AN EFFICIENT RAIN-
PRODUCING STORM...WHICH MAY LEAD TO LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A TROUGH OF LOW PRESSURE IS FORECAST TO TRIGGER THUNDERSTORM
DEVELOPMENT TUESDAY AFTERNOON. A FEW OF THE THUNDERSTORMS MAY
APPROACH SEVERE LIMITS FOR DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-078-122045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-WARREN-HAMILTON-CLERMONT-
440 PM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT. THE ATMOSPHERE
CONTAINS AMPLE MOISTURE...SO ANY STORM COULD BE AN EFFICIENT RAIN-
PRODUCING STORM...WHICH MAY LEAD TO LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 4:13 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT MON AUG 11 2014

KYZ093-096-097-OHZ078-112145-
PENDLETON KY-BRACKEN KY-CAMPBELL KY-CLERMONT OH-
513 PM EDT MON AUG 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLERMONT...CAMPBELL...
NORTHWESTERN BRACKEN AND NORTHEASTERN PENDLETON COUNTIES THROUGH 545
PM EDT...

AT 512 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BUTLER...
MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BETHEL.

ALSO...ASPEN GROVE...CATAWBA...CAMPBELL COUNTY LAKE...KINCAID LAKE
STATE PARK...PEACH GROVE...GUBSER MILL...MOUNT AUBURN...LENOXBURG...
CALIFORNIA AND IVOR ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3868 8441 3880 8444 3881 8442 3882 8442
      3883 8443 3882 8445 3886 8446 3889 8444
      3898 8403 3874 8406
Local storm report, Aug 11, 5:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
619 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HEAVY RAIN       SHARONVILLE             39.28N 84.41W
08/11/2014  M1.50 INCH       HAMILTON           OH   TRAINED SPOTTER

&&

BC

The radar

The Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hamilton

When
August 11, 5:50 PM EST to 6:50 PM EST
Where
Hamilton County, 0.87 mi SE of Sharonville to 0.74 mi WNW of Cin Blue Ash Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.260, -84.390

Five inches of standing water was reported covering a yard.

Flash Flood, Hamilton

When
August 11, 6:10 PM EST to 7:10 PM EST
Where
Hamilton County, 0.8 mi W of Sharonville to 0.53 mi WSW of Sharonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.270, -84.415

A couple of inches of water was flowing over Sharon Road and Reading Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532134, 532145.